Minnesota, 2008

Heavy Snow in Minnesota, April 1, 2008

April 1, 2008 · NWS DLH · 1 event in 1 county or zone

A low pressure system brought periods of snow to much of east-central Minnesota, including Pine County, beginning the morning of March 31 and continuing into April 1. The highest snowfall amounts were in eastern Pine County where 6 to 7 inches of snow fell.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A low pressure system brought periods of snow to much of east-central Minnesota, including Pine County, beginning the morning of March 31 and continuing into April 1. The highest snowfall amounts were in eastern Pine County where 6 to 7 inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 31, 8:42 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Mar 31, 8:42 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
942 PM CDT MON MAR 31 2008

.UPDATE...
ENDED THE SNOW AND BLOWING SNOW ADVISORY WEST OF DULUTH AND
INCREASED WINDS A LITTLE NEAR THE LAKESHORE.

&&

.DISCUSSION...
SLOWLY DEEPEINING LOW PRESSURE OVER IOWA WILL REACH NORTHERN LAKE
HURON TUESDAY MORNING. THE PASSING UPPER TROUGH WILL MOVE EAST
THROUGH AREA...BREAKING UP THE FRONTOGENESIS ALOFT AND CUTTING OFF
MOISTURE TO THE DEFORMATION ZONE ALOFT LATE TONIGHT. AREAS OF SNOW
WILL BE RESTRICTED IN THEIR NORTHERN MOVEMENT...WITH TRIVIAL
AMOUNTS FROM THE IRON RANGE NORTHWARD. AREAS OF SNOW WILL ALSO
CONTINUE TO TAPER OFF FROM WEST TO EAST AS THE LOW QUICKLY PULLS
NORTHEAST. AND...THE PASSAGE OF THE UPPER TROUGH WILL CAUSE SNOW
TO SLOWLY DIMINISH OVER NORTHWEST WISCONSIN. THE PRESSURE GRADIENT
ASSOCD WITH THE SURFACE LOW IS WEAKENING BUT DENSITY GRADIENTS
CAUSED BY LOW LEVEL DRY ADVECTION ALONG THE WESTERN END OF THE
LAKE WILL CONTINUE TO ELEVATE ONSHORE WINDS WELL INTO TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 346 PM CDT MON MAR 31 2008/

..SNOW INCREASING OVER NORTHWEST WISCONSIN TONIGHT...
..SNOW ADVISORY MAY BE CANCELLED EARLY WEST OF TWIN PORTS/PINE COUNTY...

DISCUSSION...
MSAS REVEALS 999MB SFC LOW OVER SCTRL IA AT THIS TIME MOVING NE
ALONG 3HR PRESFALL AXIS. ANIMATION OF SFC FEATURES/RADAR IMAGERY
INDICATES MAJORITY OF SIGNIFICANT FORCING IS TIED TO FRONTOGENESIS
IN LOW/MID LVLS SOUTH AND EAST OF CWA SO FAR. WV IMAGERY/RUC13
INDICATE CONTINUAL REDEVELOPMENT OF RIGHT ENTRANCE REGION OF UPPER
JET JUST ALONG WRN EDGE OF CWA. 88D REGIONAL RADAR SHOWS ECHOES
PUSHING NORTH FROM CTRL MN. LEADING EDGE OF PRECIP SHIELD HAS BEEN
CONSTANTLY FIGHTING LARGE SLUG OF DRY AIR... CONTINUALLY SUPPLIED
BY STRENGTHENING NE WIND FROM ONTARIO. AMOUNTS SO FAR HAVE BEEN
BETWEEN 1 TO 2 INCHES OVER SRN CWA.

TONIGHT...TIME/HEIGHT XSECS INDICATE BEST DEEP LAYER MOISTURE AND
SYNOPTIC SCALE FORCING ARRIVES THIS EVENING AS FIRST OF TWO DISTINCT
SHORTWAVES MOVES EASTBOUND FROM NRN PLAINS. STILL EXPECT A PERIOD OF
MOISTURE FLUX CONTRIBUTION FROM LAKE SUPERIOR INTO TWIN PORTS THIS
EVENING AS COLUMN SATURATES. SIMULATED REFLECTIVITY PRODUCT FROM 4KM
NAM/WRF GENERATES CONTINUOUS BAND OFF SUPERIOR INTO NORTH SHORE FROM
8PM TO 2AM. ELSEWHERE...BEST DYNAMICS AND PWS WILL PUSH ACROSS ERN
WI ZONES TONIGHT AS 55/60KT LLJ WITH LONG FETCH ACROSS LAKE SUPERIOR
KEEPS MDT/HVY SNOW POTENTIAL IN FCST. EPV/FRONTOGENESIS SIGNALS NOT
VERY ORGANIZED WITH SEVERAL LAYERS TRANSITING ERN HALF OF CWA THIS
EVENING.

TOMORROW...MOST SNOW WILL END EARLY MORNING...EXCEPT CONTINUATION OF
LAKE ENHANCED SNOW INTO ERN WI SNOWBELT UNTIL NOON. SHOULD SEE SOME
SUNSHINE OVER WRN 2/3 OF CWA. NEXT AREA OF HIGH CLOUDS WILL MOVE IN
BY LATE DAY OVER WRN CWA. HAVE KEPT FCST DRY OVERNIGHT THROUGH WED
MORNING WITH EC MODEL OF CHOICE...WITH SUPPORT FROM SREF.

EXTENDED... GFS PUSHES MEASURABLE INTO WRN CWA BUT ITS BIAS WOULD
SUGGEST OTHERWISE. SHOULD SEE LIGHT PRECIP ACROSS MOST OF CWA
WEDNESDAY/WEDNESDAY EVENING AS EC/SREF SUGGEST. POPTYP LOOKS MIXED
AS BDRY LAYER WARMS ABOVE CRITICAL DURING DAY DESPITE SOME IC
GENERATION IN CLOUD TOPS. GFS/EC HAVE TYPICAL BIASES AS GFS WANTS
ANOTHER SIGNIFICANT COLD SURGE LATE WEEK WHILE EC IS MORE TEMPERED.
LEANING WITH WARMER EC AT THIS POINT.

AVIATION...
STRONG WAA COMBINED WITH A SIGNIFICANT AMOUNT OF LIFT AND MOISTURE
WILL CONTINUE TO PUSH NORTHEAST INTO THE AREA THIS EVENING. BANDS OF
HEAVIER SNOWFALL WILL BE POSSIBLE AT KDLH...KHYR...AND KHYR BETWEEN
ROUGHLY 00Z AND 07Z. EXPECTING CEILINGS AND VISIBILITIES IN THESE
AREAS TO BECOME IFR DURING THE EVENING AND FOR MUCH OF THE
OVERNIGHT. SOME TEMPO LIFR CONDITIONS WILL ALSO BE POSSIBLE...MAINLY
AT KHYR. POINTS FARTHER NORTH AND WEST WILL SEE A GRADUAL LOWERING
AND THICKENING OF CLOUDS THIS EVENING...BUT MUCH OF THE FORCING AND
INSTABILITY WILL REMAIN TO THE SOUTH...WITH ONLY A BRIEF PERIOD OF
SNOW EXPECTED AT KINL. GUSTY NORTHEAST WINDS WILL PREVAIL TONIGHT
ACROSS ALL AREAS...EXCEPT THE NORTH. WINDS WILL BACK TO THE
NORTHWEST BY DAYBREAK TUESDAY AND GRADUALLY DIMINISH...WITH VFR
CONDITIONS RETURNING TO ALL TAF SITES BY 15Z.

&&

POINT TEMPS/POPS...
DLH  22  32  19  40 /  90  10  10  10
INL  17  33  20  43 /  10  10  10  20
BRD  22  38  18  43 /  80  20  10  20
HYR  24  34  12  40 / 100  30  10  10
ASX  24  33  17  40 / 100  30  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...WINTER STORM WARNING UNTIL 6 AM CDT TUESDAY FOR PINE.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 4 AM CDT TUESDAY FOR
     CARLTON/SOUTHERN ST. LOUIS-SOUTHERN LAKE/LAKESHORE.

WI...WINTER STORM WARNING UNTIL 6 AM CDT TUESDAY FOR ASHLAND-BAYFIELD-
     BURNETT-DOUGLAS-IRON-PRICE-SAWYER-WASHBURN.

LS...SMALL CRAFT ADVISORY UNTIL 6 PM CDT TUESDAY FOR LSZ121-LSZ140-
     LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-LSZ147-LSZ148.

EOM/TL
Hazardous weather outlook, Mar 31, 4:21 PM CST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
521 PM CDT MON MAR 31 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
521 PM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

SNOW WILL CONTINUE THROUGH TONIGHT ACROSS ALL OF NORTHWESTERN
WISCONSIN AND PORTIONS OF NORTHERN MINNESOTA...ROUGHLY ALONG AND
SOUTH OF A LINE FROM WALKER...TO HIBBING...TO SILVER BAY
MINNESOTA. SNOW ACCUMULATIONS ARE EXPECTED TO RANGE FROM 3 TO 5
INCHES FROM PINE RIVER...TO THE BRAINERD LAKES...TO HILL CITY TO
DULUTH...AND UP TOWARD TWO HARBORS AND SILVER BAY. 5 TO 10 INCHES
IS EXPECTED ACROSS NORTHWESTERN WISCONSIN...AND ACROSS PINE COUNTY
IN MINNESOTA. LESSER AMOUNTS ARE EXPECTED FARTHER NORTH ACROSS
MINNESOTA. IN ADDITION TO THE SNOW...GUSTY WINDS WILL BE
CREATE AREAS OF BLOWING AND DRIFTING SNOW. THE WIND WILL BE
STRONGEST AT THE HEAD OF LAKE SUPERIOR AROUND THE TWIN PORTS.

WINTER STORM WARNINGS ARE IN EFFECT FOR NORTHWESTERN WISCONSIN
AND PINE COUNTY IN MINNESOTA FOR TONIGHT...WITH A SNOW AND BLOWING
SNOW ADVISORY FOR CARLTON...AITKIN...SOUTHERN CASS...SOUTHERN
SAINT LOUIS AND SOUTHERN LAKE AND COOK COUNTIES. FOR FURTHER
DETAILS...REFER TO THE WINTER WEATHER PRODUCTS ISSUED BY THE
DULUTH NATIONAL WEATHER FORECAST OFFICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AREAS OF SNOW WILL PERSIST ACROSS PORTIONS OF NORTHWEST WISCONSIN
THROUGH EARLY TUESDAY MORNING...WITH LITTLE ADDITIONAL ACCUMULATION.
WINDS WILL GRADUALLY DIMINISH AND SHIFT TO THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LSZ121-140>148-011030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
521 PM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEAR SHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FROM GRAND
PORTAGE...TO TWO HARBORS...TO DULUTH...TO SAXON HARBOR. SEE THE
LATEST NEAR SHORE MARINE FORECAST FOR SPECIFIC INFORMATION.

A GALE WARNING IS IN EFFECT TONIGHT FOR THE OPEN WATERS OF WESTERN
LAKE SUPERIOR. SEE THE LATEST OPEN WATERS FORECAST FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR TUESDAY MORNING FROM GRAND
PORTAGE...TO TWO HARBORS...TO DULUTH...TO SAXON HARBOR. SEE THE
LATEST NEAR SHORE MARINE FORECAST FOR SPECIFIC INFORMATION.

A GALE WARNING IS IN EFFECT FOR THE PORTIONS OF THE OPEN WATERS OF
WESTERN LAKE SUPERIOR THROUGH TUESDAY AFTERNOON. SEE THE LATEST OPEN WATERS
FORECAST FOR FURTHER DETAILS.

BETTWY

In the hours before

Local storm report, Mar 31, 6:16 PM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
716 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     SNOW             5 S HERBSTER            46.76N 91.26W
03/31/2008  M2.0 INCH        BAYFIELD           WI   TRAINED SPOTTER

&&

BETTWY
Local storm report, Mar 31, 6:49 PM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
749 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     SNOW             DULUTH                  46.78N 92.12W
03/31/2008  M2.2 INCH        ST. LOUIS          MN   NWS EMPLOYEE

            MARTIN ROAD...RICE LAKE TOWNSHIP

&&

BETTWY
Local storm report, Mar 31, 7:03 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
803 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             MOOSE LAKE              46.45N 92.77W
03/31/2008  M5.0 INCH        CARLTON            MN   TRAINED SPOTTER

0800 PM     SNOW             SUPERIOR                46.70N 92.06W
03/31/2008  M2.0 INCH        DOUGLAS            WI   NWS EMPLOYEE

&&

BETTWY
Local storm report, Mar 31, 7:49 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
849 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     SNOW             AITKIN                  46.53N 93.71W
03/31/2008  M2.0 INCH        AITKIN             MN   TRAINED SPOTTER

0742 PM     SNOW             1 SW HINCKLEY           46.00N 92.95W
03/31/2008  M4.1 INCH        PINE               MN   TRAINED SPOTTER

0750 PM     SNOW             3 SW BRUNO              46.25N 92.71W
03/31/2008  M3.0 INCH        PINE               MN   TRAINED SPOTTER

0805 PM     SNOW             3 N PINE CITY           45.87N 92.97W
03/31/2008  M4.0 INCH        PINE               MN   TRAINED SPOTTER

&&

TLONKA
Local storm report, Mar 31, 8:22 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
922 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     SNOW             DANBURY                 46.01N 92.37W
03/31/2008  M4.5 INCH        BURNETT            WI   TRAINED SPOTTER

0857 PM     SNOW             SARONA                  45.71N 91.81W
03/31/2008  M5.0 INCH        WASHBURN           WI   TRAINED SPOTTER

0900 PM     SNOW             DULUTH                  46.78N 92.12W
03/31/2008  M2.0 INCH        ST. LOUIS          MN   OFFICIAL NWS OBS

            NATIONAL WEATHER SERVICE...TOTAL AS OF 9PM

0905 PM     SNOW             GILE                    46.43N 90.23W
03/31/2008  M4.5 INCH        IRON               WI   TRAINED SPOTTER

0915 PM     SNOW             4 WNW WASHBURN          46.70N 90.97W
03/31/2008  M4.6 INCH        BAYFIELD           WI   TRAINED SPOTTER

            TOTAL AS OF 915 PM

&&

TLONKA
Local storm report, Mar 31, 9:26 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1026 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             BENOIT                  46.50N 91.08W
03/31/2008  M7.5 INCH        BAYFIELD           WI   TRAINED SPOTTER

1000 PM     SNOW             8 S HAYWARD             45.89N 91.48W
03/31/2008  M3.5 INCH        SAWYER             WI   TRAINED SPOTTER

            STORM TOTAL...STILL SNOWING

1010 PM     SNOW             DULUTH                  46.78N 92.12W
03/31/2008  M3.3 INCH        ST. LOUIS          MN   NWS EMPLOYEE

            WOODLAND

1010 PM     SNOW             WILLOW RIVER            46.32N 92.84W
03/31/2008  M5.0 INCH        PINE               MN   TRAINED SPOTTER

1010 PM     SNOW             10 WSW DRUMMOND         46.28N 91.45W
03/31/2008  M4.5 INCH        BAYFIELD           WI   TRAINED SPOTTER

            BARNES TWNSHP...STILL SNOWING

1020 PM     SNOW             DULUTH                  46.78N 92.12W
03/31/2008  M2.1 INCH        ST. LOUIS          MN   OFFICIAL NWS OBS

            NATIONAL WEATHER SERVICE...TOTAL THROUGH 10 PM

&&

TLONKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Pine

When
April 1, 12:00 AM CST to 5:00 AM CST
Where
Pine forecast zone
Reported by
Trained Spotter
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89294.